Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Sioux Falls, SD

March 23, 20175 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 23, 2017, 11:19 AM CDT for 5 counties in Iowa. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 11:19 AM CDT (16:19 UTC)
Expired
Mar 23, 2017, 11:45 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cherokee County, IA, Clay County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 11:26 AM CDTHAIL 0.883 Sse Granville, IA.
Mar 23, 11:28 AM CDTHAIL 1.254 Se Granville, IA.
Mar 23, 11:31 AM CDTHAIL 0.885 Wsw Paullina, IA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS53 KFSD 231619
SVRFSD
IAC035-041-141-149-167-231645-
/O.NEW.KFSD.SV.W.0003.170323T1619Z-170323T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1119 AM CDT THU MAR 23 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Cherokee County in northwestern Iowa...
  Southeastern Sioux County in northwestern Iowa...
  Northeastern Plymouth County in northwestern Iowa...
  Southwestern Clay County in northwestern Iowa...
  O'Brien County in northwestern Iowa...

* Until 1145 AM CDT

* At 1119 AM CDT, a severe thunderstorm was located over Granville,
  or 7 miles east of Orange City, moving east at 60 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Paullina and Archer around 1130 AM CDT. 
  Primghar around 1135 AM CDT. 
  Sutherland around 1140 AM CDT. 

Other locations impacted by this severe thunderstorm include Calumet
and Moneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9539 4289 9539 4285 9598 4302 9605
      4324 9538 4291 9536
TIME...MOT...LOC 1619Z 253DEG 51KT 4296 9591 

HAIL...1.25IN
WIND...60MPH
 
$$

MJF
2 follow-up statements
738 
WWUS53 KFSD 231632
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1132 AM CDT THU MAR 23 2017

IAC035-041-141-149-167-231645-
/O.CON.KFSD.SV.W.0003.000000T0000Z-170323T1645Z/
Cherokee IA-Sioux IA-Plymouth IA-Clay IA-O'Brien IA-
1132 AM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHERN CHEROKEE...SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH...
SOUTHWESTERN CLAY AND O'BRIEN COUNTIES...

At 1131 AM CDT, a severe thunderstorm was located over Paullina, or
15 miles south of Sheldon, moving east at 55 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Primghar around 1140 AM CDT. 
  Sutherland around 1145 AM CDT. 

Other locations impacted by this severe thunderstorm include Calumet
and Moneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9539 4289 9539 4285 9598 4302 9605
      4324 9538 4291 9536
TIME...MOT...LOC 1631Z 253DEG 48KT 4298 9574 

HAIL...1.25IN
WIND...<50MPH
 
$$

MJF
013 
WWUS53 KFSD 231645
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1145 AM CDT THU MAR 23 2017

IAC035-041-141-149-167-231654-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-170323T1645Z/
Cherokee IA-Sioux IA-Plymouth IA-Clay IA-O'Brien IA-
1145 AM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE...
SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH...SOUTHWESTERN CLAY AND
O'BRIEN COUNTIES WILL EXPIRE AT 1145 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail 
up to a half inch in diameter is still possible with this 
thunderstorm as it moves through eastern O Brien.

LAT...LON 4291 9539 4289 9539 4285 9598 4302 9605
      4324 9538 4291 9536
TIME...MOT...LOC 1644Z 252DEG 50KT 4303 9553 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:21 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Mar 23, 6:21 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
621 AM CDT Thu Mar 23 2017

.SHORT TERM...(Today and Tonight)
Issued at 338 AM CDT Thu Mar 23 2017

Unsettled weather arrives into the area today. Early this morning,
persistent southerly flow continues to pull low level moisture into
the region, albeit slowly.  Models generally too aggressive in
current dew points this morning within their initializations, but
suggest that reservoir of 50 dewpoints over Oklahoma will surge
northward into the mid- Missouri River valley late this afternoon.
Satellite imagery this morning is beginning to showing deeper low
level moisture across Kansas and Oklahoma beginning to accelerate
northward, with lower ceilings (at or below 1k FT AGL) arriving
shortly after daybreak.

Today: Arriving stratus will overtake the area through the morning.
Broad low level warm advection working with this deepening moisture
layer should be sufficient to produce some drizzle potential by late
morning. Will also watch an area of strong theta-e advection aloft
(AOA 700 mb) that will pivot northeast through the area by mid-day.
Steepening mid-lvl lapse rates above this layer may owe to the
development of scattered showers or even a few thunderstorms as
the lift axis pivots through the CWA. A more concentrated focus
in the afternoon develops over west central and central MN. The
afternoon hours may feature occasional spits of light rain and/or
patchy drizzle. Temperatures will climb into the 50s in many
areas, with the warmest readings closer to the 60s focused in
South Central SD along axis of a developing inverted trough and
northward lifting warm front.

This Evening/Overnight: Several areas for convective focus
tonight. Along an advancing dry-line over western Kansas,
developing surface low over NE Colorado, and then further north
late in the evening along the stalled warm front in the mid-
Missouri River valley. Models continue to have some discrepancies
as far as the northern extent of warm front. 00Z/06Z NAM continues
to be the southern outlier, with other models beginning to focus
the increasing 50-55 knot LLJ in the evening along a convergence
boundary over north central Nebraska by 03z. Lapse rates with the
850:700 mb layer to sharpen over the CWA deeper moisture arrives,
and freezing levels hold near 8k ft AGL, so while not a large
threat, couldn't discount a few stronger hail producing storms
between 03-07Z as they lift northeast along the elevated boundary.
High resolution CAMs seems to be shifting towards this soln. The
other concern overnight would be with potential for locally heavy
rains. PWAT values do spike near 1.15" during the evening, at or
above the daily max climatology values for the day. While storms
should be fairly progressive along the SW-NE oriented boundary, a
few spots could pick up a quick 1-1.5" of rainfall.

.LONG TERM...(Friday through Wednesday)
Issued at 338 AM CDT Thu Mar 23 2017

Friday: The large upper trough will continue to slide eastward into
the lower Missouri River valley on Friday. A rather soggy day is
anticipated as lift continues across the 850:700 mb boundary.
Thunder chances won't be that high on Friday, with renewed
instability flowing over the boundary in the afternoon, could see an
isolated rumble south of I-90. Rain slowly pivots away from the area
on Friday night, albeit slowly.

Saturday-Sunday: Drier air will filter into the Tri-State area for
Saturday and Sunday. Temperatures will average  near their seasonal
normals. Stratus may linger over the eastern half of the day through
Saturday.

Monday-Thursday: An active pattern continues through next week, but
model differences are starting to develop as a greater amount of
uncertainty with upper troughing digging into the Western CONUS
develops. With most of the focus on the short term, made only minor
changes in the extended. Only focused changes were to slightly lower
PoPs from Wednesday to Friday given the very high uncertainty with
upper troughing.  Did not feel categorical PoPs provided by the
blends were warranted yet with such high variance in individual
solns.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 616 AM CDT Thu Mar 23 2017

Messy aviation forecast for today. We're continuing to watch MVFR
and IFR stratus race northward this morning. This stratus will
overtake the terminals through the morning. Potential for
development of light fog and drizzle by mid-day and this may
linger into the early evening. After 00Z convective signals start
to increase over northern Nebraska, with convection gradually
lifting northeast through the late evening and overnight hours.
The prime time for any thunder will be focused from 03-07Z for
Sioux Falls, with the window more limited for Sioux City.

Low confidence after 06Z, but trends support ceiling and
visibility restrictions through daybreak.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Mar 23, 9:59 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
959 AM CDT Thu Mar 23 2017

MNZ071-SDZ038>040-052>055-057>059-241500-
Lincoln MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-
959 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms may form late this evening and
continue into Friday night. The risk of severe storms is low, but
any thunderstorm may be capable of producing small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and isolated thunderstorms will continue Friday and end by
Saturday morning. Rainfall amounts may approach one inch by
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-013-014-021-022-031-032-MNZ072-080-081-089-090-097-098-
NEZ014-SDZ050-056-060>065-068-241500-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-
Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dakota-Gregory-Moody-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Bon Homme-
959 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms will be possible through the
daytime hours, but higher risks of thunderstorms will develop
later this evening and overnight. While widespread severe storms
are not expected, an isolated strong to severe storm will be
possible. The greatest risk for strong storms will be focused from
9pm to 1am.

The primary thunderstorm risks overnight will be small hail, with
a few storms capable of producing quarter size hail. Locally
heavy rain could be possible, and may lead to minor ponding of
water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and isolated thunderstorms will continue through Friday
before ending Saturday morning. Rainfall amounts over the region
may approach 2 or more inches in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ012-020-NEZ013-SDZ066-067-069>071-241500-
Sioux-Plymouth-Dixon-Turner-Lincoln SD-Yankton-Clay SD-Union-
959 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
northeast Nebraska, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move across the area this morning,
with additional thunderstorms possible later this evening and
overnight. While widespread severe storms are not expected, an
isolated strong to severe storm will be possible. The greatest
risk for strong storms will be through noon today, and again from
9pm to 1am tonight.

The primary thunderstorm risks will be small hail, with a few
storms capable of producing quarter size hail. Locally heavy rain
could be possible, and may lead to minor ponding of water in poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and isolated thunderstorms will continue through Friday
before ending Saturday morning. Rainfall amounts over the region
may approach 2 or more inches in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Mar 23, 9:42 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 AM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             2 ESE YANKTON           42.88N 97.36W
03/23/2017  M0.88 INCH       YANKTON            SD   BROADCAST MEDIA

            HEAVY RAIN, HAIL, AND FREQUENT LIGHTNING
            REPORTED AT WNAX RADIO STATION.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:44 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.